Alert archive / Washington / River Flood Warnings in 2011
River Flood Warning 65, NWS Seattle, WA
NWS Seattle, WA issued this river flood warning at Dec 30, 2011, 6:53 AM PST for Pierce County, Washington. It took effect at Dec 30, 2011, 9:50 AM PST. It was in force for 3 min.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2011, 6:53 AM PST (14:53 UTC)
- In effect from
- Dec 30, 2011, 9:50 AM PST
- Expired
- Dec 30, 2011, 9:53 AM PST
- In force
- 3 min
- Issued by
- NWS Seattle, WA
- Flood severity
- Minor
County Pierce County, WA
The radar
The Seattle radar (KATX), 131 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Puyallup River near Orting (ORTW1). The gauge peaked at 7.58 ft at Dec 30, 2011, 7:00 AM PST.
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 12093500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
272 WGUS46 KSEW 301453 FLWSEW BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE SEATTLE WA 653 AM PST FRI DEC 30 2011 ...THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN WASHINGTON... PUYALLUP RIVER NEAR ORTING AFFECTING PIERCE COUNTY. .FLOOD BULLETIN NO. 8 HEAVY RAIN OVER THE CENTRAL CASCADES LAST NIGHT WILL PUSH THE PUYALLUP RIVER NEAR ORTING TO NEAR FLOOD STAGE THIS MORNING. THE RIVER WILL RECEDE THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA. && WAC053-302353- /O.NEW.KSEW.FL.W.0065.111230T1750Z-111231T0314Z/ /ORTW1.1.ER.111230T1750Z.111230T1800Z.111230T1814Z.NO/ 653 AM PST FRI DEC 30 2011 THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A * FLOOD WARNING FOR THE PUYALLUP RIVER NEAR ORTING * UNTIL THIS EVENING. * AT 5:45 AM FRIDAY THE FLOW WAS 3740 CFS. * FLOOD FLOW IS 4500 CFS. * MINOR FLOODING IS FORECAST. * FORECAST...THE RIVER WILL RISE ABOVE FLOOD FLOW AROUND 10 AM FRIDAY AND CREST NEAR 4530 CFS AROUND 10 AM FRIDAY. THE RIVER WILL FALL BELOW FLOOD FLOW THIS AFTERNOON. * IMPACT...AT 4500 CFS...THE PUYALLUP RIVER WILL FLOOD SOME AREAS ALONG THE UPPER PUYALLUP RIVER ABOVE ORTING. AREAS INCLUDE BUT ARE NOT LIMITED TO THE NEADHAM ROAD VICINITY...ORVILLE ROAD EAST VICINITY IN AREAS SOUTH OF BROOKS ROAD EAST AND NORTH OF ELECTRON ROAD...AND THE COUNTRY SUBDIVISION/TOMOLLA TREE FARM VICINITY. $$ WEATHER.GOV/SEATTLE
1 follow-up statement
550 WGUS86 KSEW 301753 FLSSEW FLOOD STATEMENT NATIONAL WEATHER SERVICE SEATTLE WA 953 AM PST FRI DEC 30 2011 ...THE FLOOD WARNING HAS CANCELLED FOR THE FOLLOWING RIVERS IN WASHINGTON... PUYALLUP RIVER NEAR ORTING AFFECTING PIERCE COUNTY. .FLOOD BULLETIN NO. 11 PRECIPITATION HAS DECREASED AND SNOW LEVELS IN THE MOUNTAINS ARE FALLING. THE PUYALLUP RIVER AT ORTING CRESTED BELOW FLOOD STAGE THIS MORNING. FLOODING IS NO LONGER EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE CARS...VANS...OR TRUCKS THROUGH FLOODED AREAS...THIS IS THE CAUSE OF MOST FLOOD RELATED DEATHS IN WASHINGTON. BE ALERT FOR RAPID CHANGES AND MONITOR DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA. && WAC053-301823- /O.CAN.KSEW.FL.W.0065.111230T1750Z-111231T0314Z/ /ORTW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 953 AM PST FRI DEC 30 2011 THE FLOOD WARNING HAS ENDED FOR THE PUYALLUP RIVER NEAR ORTING * AT 8:45 AM FRIDAY THE FLOW WAS 3460 CFS. * FLOOD FLOW IS 4500 CFS. * FORECAST...THE PUYALLUP AT ORTING CRESTED AT 4050 CFS AT 5:30 AM PST THIS MORNING. THE RIVER IS EXPECTED TO CONTINUE TO RECEDE. * IMPACT...AT 4000 CFS...THE PUYALLUP RIVER WILL LOCALLY SPILL OVER ITS BANKS. $$ ALBRECHT WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Dec 30, 3:45 AM PST, 3 hours 8 minutes earlier.
Area forecast discussion, Dec 30, 3:45 AM PST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
345 AM PST FRI DEC 30 2011
.SYNOPSIS...THE LAST IN THIS SERIES OF VIGOROUS FRONTAL SYSTEMS WILL
MOVE THROUGH THE AREA EARLY THIS MORNING. WINDY CONDITIONS WILL
DEVELOP BEHIND THE FRONT LATER THIS MORNING. SNOW WILL CONTINUE ON
THE MOUNTAINS WITH GOOD OROGRAPHIC FLOW CONTINUING INTO THIS
EVENING. AN UPPER RIDGE WILL BUILD OVER THE REGION THIS WEEKEND FOR
DRIER WEATHER. A WEAK FRONT WILL MOVE INLAND EARLY NEXT WEEK FOR
MORE RAIN.
&&
.SHORT TERM...A WARM FRONT MOVED THROUGH WESTERN WASHINGTON LAST
NIGHT WITH THE CWA REMAINING IN THE WARM SECTOR BETWEEN THE WARM AND
THE COLD FRONT OVERNIGHT INTO THE EARLY MORNING HOURS. HARD TO PICK
UP THE COLD FRONT ON THE SATELLITE IMAGERY. AT 11Z THE LEADING EDGE
OF THE COLD AIR LOOKS TO BE JUST REACHING CAPE FLATTERY.
TEMPERATURES IN THE MID AND UPPER 40S AT 11Z WILL ACTUALLY DROP A
FEW DEGREES AS THE COLD AIR ARRIVES THIS MORNING AND THEN REMAIN IN
THE MID 40S FOR THE REMAINDER OF THE DAY. SURFACE GRADIENTS...WHICH
PEAKED WITH THE WARM FRONT AROUND MIDNIGHT WILL INCREASE ONCE AGAIN
THIS MORNING WITH THE WINDS INCREASING UP INTO THE 20 TO 30 MPH
RANGE FOR MOST OF THE AREA. FOR THE LOWLANDS THE STEADY RAIN HAS
COME TO AN END BUT SATELLITE IMAGERY SHOWS PLENTY OF SHOWER ACTIVITY
OFF THE COAST WHICH WILL MOVE INTO WESTERN WASHINGTON TODAY.
TEMPERATURES ALOFT WILL COOL WITH THE 500 MB TEMPS DROPPING BELOW
-30C. LIFTED INDEXES ALONG THE COAST WILL BE NEAR 0. WILL STAY WITH
THE CHANCE OF THUNDERSTORMS ALONG THE COAST TODAY. FOR THE MOUNTAINS
MOST LOCATIONS GOT 3 TO 6 INCHES OF NEW SNOW OVERNIGHT BUT WITH THE
OROGRAPHIC FLOW REMAINING STRONG TODAY...850 MB WINDS WESTERLY 30 TO
40 KNOTS...AND THE COLDER AIR MASS MOVING IN WILL STAY WITH THE
WINTER STORM WARNING FOR ANOTHER 7 TO 14 INCHES OF NEW SNOW BY THIS
EVENING.
GRADUAL DRYING TREND LATER TONIGHT INTO SATURDAY MORNING WITH A WEAK
UPPER LEVEL RIDGE BUILDING OFF THE COAST AND SURFACE HIGH PRESSURE
BUILDING OVER WESTERN WASHINGTON. A FEW SHOWERS LINGERING AROUND
INTO SATURDAY MORNING...MAINLY IN THE MOUNTAINS...WITH A DRY
SATURDAY AFTERNOON IN STORE FOR THE AREA. SURFACE GRADIENTS GOING
OFFSHORE COMBINED COOL AIR MASS OVER WESTERN WASHINGTON WILL KEEP
DAYTIME HIGHS IN THE LOWER TO MID 40S.
MODELS REMAINING CONSISTENT WITH THEIR INCONSISTENT SOLUTIONS FOR
SATURDAY NIGHT INTO SUNDAY. THE GFS CONTINUES TO BRING A WARM FRONT
UP FROM THE SOUTH WHILE THE ECMWF KEEPS THE WARM FRONT OFFSHORE WITH
AN UPPER LEVEL RIDGE OVER WESTERN WASHINGTON. BOTH MODELS HAVE BEEN
CONSISTENT IN STAYING WITH THEIR SOLUTIONS FOR THE LAST FEW RUNS.
THE NAM MODEL ALSO SHOWS A WEAK WARM FRONT MOVING THROUGH WESTERN
WASHINGTON SATURDAY NIGHT AND SUNDAY MORNING WHILE THE CANADIAN
MODEL KEEPS THE WARM FRONT OFFSHORE AND TO THE NORTH OF THE AREA.
NOTHING IN THE CURRENT SATELLITE IMAGERY TO LATCH ON TO ONE SOLUTION
OVER THE OTHER SO AT THIS POINT WILL HAVE TO STAY WITH THE CHANCE
POPS FOR SATURDAY NIGHT AND SUNDAY. FELTON
.LONG TERM...INCONSISTENCY IN THE MODEL SOLUTIONS CONTINUES INTO THE
EXTENDED PERIOD WITH THE ECMWF BRINGING A WEAKENING COLD FRONT INTO
WESTERN WASHINGTON ON MONDAY WHILE THE GFS HAS SLOWED THIS FEATURE
DOWN TO MONDAY NIGHT. THERE IS A BIT OF AGREEMENT ON TUESDAY WITH A
SOUTHWEST TO NORTHEAST ALIGNED BAROCLINIC BAND SETTING UP OFFSHORE
WITH THE BULK OF THE MOISTURE AIMED AT VANCOUVER ISLAND. THE BAND
EVENTUALLY SAGS SOUTH THROUGH WESTERN WASHINGTON WEDNESDAY INTO
THURSDAY WITH SOME HEAVY PRECIPITATION POSSIBLE ESPECIALLY OVER THE
OLYMPICS AND NORTH CASCADES. FELTON
&&
.HYDROLOGY...A FLOOD WARNING WILL REMAIN IN EFFECT FOR THE SKOKOMISH
RIVER THIS MORNING. THE RIVER FELL BELOW FLOOD STAGE YESTERDAY BUT
THE SOUTH FORK IS STARTING TO TURN UP AND THE RIVER IS CLOSE ENOUGH
TO FLOOD STAGE RIGHT NOW THAT IT WILL NOT TAKE MUCH OF A SURGE TO
PUSH IT BACK TO FLOOD STAGE.
THIS HAS NOT BEEN A TYPICAL FLOOD PRODUCING WEATHER PATTERN FOR
WESTERN WASHINGTON...HOWEVER THE CUMULATIVE EFFECT OF SUCCESSIVE
STORMS HAS DRIVEN A FEW OF THE MOST FLOOD-PRONE RIVERS CLOSE TO
FLOOD STAGE. WHILE THE SNOQUALMIE RIVER NEAR CARNATION AND THE
PUYALLUP NEAR ORTING BEGAN RECEDING LAST NIGHT THE UPSTREAM GAUGES
HAVE TURNED UP AGAIN EARLY THIS MORNING AND THE STEADY RAIN
CONTINUES IN THE MOUNTAINS. THERE IS A CHANCE...NOT A VERY HIGH
ONE...BUT STILL A CHANCE THAT THESE RIVERS COULD APPROACH FLOOD
STAGE AGAIN LATER TODAY. WILL LEAVE THE WATCH UP FOR THE NEXT FEW
HOURS.
A DRIER WEATHER PATTERN WILL PREVAIL SATURDAY THROUGH NEXT
TUESDAY...AND THE THREAT OF FLOODING ACROSS THE ENTIRE FORECAST AREA
WILL EASE. ON TUESDAY A MOIST BAROCLINIC ZONE WILL DEVELOP...
EXTENDING SOUTHWEST FROM VANCOUVER ISLAND INTO THE NORTHEAST PACIFIC
OCEAN. THIS FEATURE WILL PROBABLY SHIFT SLOWLY INTO WESTERN
WASHINGTON WEDNESDAY AND THURSDAY AS IT WEAKENS. THE GFS MODEL HAS
WEAKENED THIS FEATURE SIGNIFICANTLY ON THE 00Z RUN WHILE THE ECMWF
STILL SHOWS A FAIRLY WET SYSTEM REMAINING INTACT AS IT SLOWLY MOVES
THROUGH WESTERN WASHINGTON WEDNESDAY INTO THURSDAY. IN ADDITION TO
THE PRECIPITATION...SNOW LEVELS WILL BE HIGH FOR THIS EVENT. THIS
SCENARIO COULD RENEW A THREAT OF AT LEAST MINOR FLOODING ON SOME OF
THE MORE FLOOD-PRONE RIVERS. FELTON
&&
.AVIATION...STRONG WESTERLY JET WILL REMAIN OVER THE AREA TODAY.
SURFACE WINDS WILL REMAIN QUITE GUSTY AT TIMES OVER WESTERN
WASHINGTON TODAY AS THE GRADIENT BECOMES STRONGLY ONSHORE FOLLOWING
FRONTAL PASSAGE EARLY THIS MORNING. AIR MASS IS MOIST AND
STABLE...BUT WILL BECOME UNSTABLE LATER THIS MORNING AND AFTERNOON
AS THE UPPER LEVEL TROUGH MOVES ONSHORE. CEILINGS ARE GENERALLY VFR
THIS MORNING WITH A FEW POCKETS OF MVFR. ASIDE FROM AREAS OF MVFR IN
AND NEAR SHOWERS MOVING ONSHORE...EXPECTING VFR TO BECOME MORE
DOMINANT AS THE DAY GOES ON.
KSEA...WELL MIXED LOW LEVELS AND INCREASING INSTABILITY SHOULD LEAD
TO MOSTLY VFR CEILINGS TODAY...WITH POCKETS OF MVFR AROUND SHOWERS.
WINDS NEAR 5000 FEET WILL REMAIN WEST TO SOUTHWEST 40 TO 50 KNOTS
BEFORE EASING BY THIS EVENING. INCREASING POST-FRONTAL ONSHORE
GRADIENT WILL LEAD TO GUSTY SOUTH TO SOUTHWEST SURFACE WIND 15 TO 30
KNOTS THROUGH THE AFTERNOON.
&&
.MARINE...FRONT MOVING ONSHORE EARLY THIS MORNING WITH ONSHORE
GRADIENT IN THE PROCESS OF INCREASING. GALE WARNINGS REMAIN IN
EFFECT FOR ALL WATERS AS STRONG ONSHORE FLOW IS EXPECTED TO BRING A
SHARP INCREASE OF WEST TO SOUTHWEST WINDS BY THIS AFTERNOON. LATE
TONIGHT...LARGE SWELL OF 18-20 FEET WILL ARRIVE IN THE COASTAL
WATERS.
HIGH PRESSURE AND OFFSHORE FLOW SETS UP OVER THE WEEKEND. ON SUNDAY
A WEAK WARM FRONT WILL MOVE NORTH OVER WESTERN WASHINGTON. OFFSHORE
FLOW COULD BE STRONG ENOUGH TO BRING GALES TO THE WEST ENTRANCE. FOR
NOW HAVE INDICATED A PERIOD OF EAST WINDS 20-30 KT THERE. MORE
WEATHER SYSTEMS ARRIVE EARLY NEXT WEEK. 27
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING THROUGH THIS EVENING FOR THE NORTH
AND CENTRAL WASHINGTON CASCADES.
FLOOD WATCHES AND/OR WARNINGS FOR PORTIONS OF THE FORECAST AREA
PZ...GALE WARNING ALL WATERS.
SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.
YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML
WWW.WEATHER.GOV/SEATTLE
&&The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 7:30 AM PST | River Flood Advisory | SEW | Mason | 8 hr |
| Dec 30, 3:18 PM PST | Winter Weather Advisory | SEW | 8 hr |
Nearby
River Flood Warnings in Washington, 2011Every river flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.